Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 129, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jul 4, 1997, 8:53 PM EDT for Polk County, North Carolina; Greenville County, South Carolina. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 1997, 8:53 PM EDT (00:53 UTC)
- Expired
- Jul 4, 1997, 9:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Polk County, NC, Greenville County, SC
The radar
The Greer radar (KGSP), 23 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 9:00 PM EDT | Thunderstorm Wind 50 | Marietta, SC | |
| Jul 4, 9:07 PM EDT | Thunderstorm Wind 50 | Columbus, NC | Two people were injured by tent poles that were sent hurtling through the air by severe thunderstorm winds. Power loss to 35,000 customers also occurred. |
| Jul 4, 9:07 PM EDT | Hail 1.75 | Columbus, NC | |
| Jul 4, 9:07 PM EDT | Hail 1.75 | Saluda, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 6:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 2588 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 050054 RRA SVRGSP NCC149-SCC045-050145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 853 PM EDT FRI JUL 4 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 945 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST NORTH CAROLINA ...POLK COUNTY IN SOUTH CAROLINA ...NORTHERN GREENVILLE COUNTY AT 851 PM WEATHER SERVICE RADAR SHOWED A LARGE SEVERE THUNDERSTORM STRETCHING FROM HENDERSONVILLE SOUTHWARD TO THE NORTH CAROLINA... SOUTH CARLINA BORDER. THE STORM WAS MOVING EAST SOUTHEAST AT 25 MPH AND WILL AFFECT ALL OF POLK COUNTY NORTH CAROLINA AND NORTHERN GREENVILLE COUNTY IN SOUTH CAROLINA. NUMEROUS REPORTS OF DAMAGING WINDS AND LARGE HAIL HAVE BEE RECEIVED THROUGH OUT TRANSYLVANIA COUNTY AND ALSO IN HENDERSON COUNTY. SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 TO OVER 100 MPH. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE ANYONE CAUGHT OUTSIDE. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:54 PM EDT, 6 hours 59 minutes earlier.
Area forecast discussion, Jul 4, 1:54 PM EDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
154 PM EDT FRI JUL 4 1997
CAE/RAH/FFC: FAIR OR MOSTLY CLEAR TONIGHT...MOSTLY SUNNY SATURDAY
WITH 20% POPS LATE AFTERNOON-EVENING.
RAH/FFC: PROBABLY WILL NOT NEED POPS THIS EVENING...
MOSTLY SUNNY SUNDAY.
LONGWAVE PATTERN WILL AMPLIFY SOME THIS PERIOD AS SUBTROPICAL
RIDGE GETS DISPLACED ALLOWING HEIGHTS TO LOWER A BIT ACROSS THE
EASTERN U.S. 12Z UA ANALYSES SHOWED S/WV ACROSS THE SOUTHERN
PLAINS & PROGS SEEM TO SHEAR THIS FEATURE AS IT HEADS EAST THROUGH
TONIGHT. HENCE...NOT MUCH FORCING ON THE SYNOPTIC SCALE TO FOCUS
ON THRU SUNDAY FOR THE FA AS VVS GET STRUNG OUT JUST TO OUR NW.
WEAK SURFACE RIDGING WILL KEEP THE OPPRESSIVE HEAT & RH LEVELS
OF LATE TO OUR SOUTH THIS WEEKEND...RETURNING US BACK TO NEAR
SEASONABLE NORMS. BOTH ETA/NGM GRIDDED T/H X-SXNS SHOW A NARROW
BAND OF MOISTURE RETURN AT 850 MB TOMORROW & COMBINED WITH SOME
COOLING ALOFT...STILL MAY BE ABLE TO GET 20% CVRG LATE AFTERNOON/
EVENING. QUESTIONABLE HOW MUCH RIDGING IN THE LOW-LVLS WILL BE
ABLE TO SUPPRESS DIRUNAL CONVECTION SUNDAY...BUT SHOULD BE EVEN
LESS RH TO WORK WITH...SO FEEL THAT THE SMART PLAY WOULD BE TO
KEEP GOING DRY FCSTS FOR SUNDAY.
GSP 67/89/64/87 0220
AVL 61/82/59/81 2220
CLT 71/90/69/87 0220
CSHIn the hours before
Local storm report, Jul 4, 8:40 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
841 PM EDT FRI JUL 04 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
833 PM MOUNTAIN REST SC WIND DAMAGE
07/04/97 OCONEE TWO TREES DOWN
JZLocal storm report, Jul 4, 8:41 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
841 PM EDT FRI JUL 04 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
833 PM MOUNTAIN REST SC WIND DAMAGE
07/04/97 OCONEE TWO TREES DOWN
JZLocal storm report, Jul 4, 8:43 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
844 PM EDT FRI JUL 04 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
821 PM NC WIND DAMAGE
07/04/97 TRANSYLVANIA WIDESPREAD TREES DOWN AND
DEBRIS TOSSED ABOUT
COUNTYWIDE
825 PM NC 1.25 INCH HAIL
07/04/97 TRANSYLVANIA ONE TO ONE AND A QUARTER
INCH HAIL COUNTYWIDE
JZLocal storm report, Jul 4, 8:44 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
844 PM EDT FRI JUL 04 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
821 PM NC WIND DAMAGE
07/04/97 TRANSYLVANIA WIDESPREAD TREES DOWN AND
DEBRIS TOSSED ABOUT
COUNTYWIDE
825 PM NC 1.25 INCH HAIL
07/04/97 TRANSYLVANIA ONE TO ONE AND A QUARTER
INCH HAIL COUNTYWIDE
JZLocal storm report, Jul 4, 8:51 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
852 PM EDT FRI JUL 04 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
815 PM NC WIND DAMAGE
07/04/97 AVERY TREES DOWN IN SOUTHERN END
OF COUNTY
845 PM ETOWAH NC WIND DAMAGE
07/04/97 HENDERSON TREES DOWN
840 PM WALHALLA SC WIND DAMAGE
07/04/97 OCONEE TREES DOWN
840 PM WESTMINSTER SC WIND DAMAGE
07/04/97 OCONEE TREES DOWN
>
JZLocal storm report, Jul 4, 8:52 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
852 PM EDT FRI JUL 04 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
815 PM NC WIND DAMAGE
07/04/97 AVERY TREES DOWN IN SOUTHERN END
OF COUNTY
845 PM ETOWAH NC WIND DAMAGE
07/04/97 HENDERSON TREES DOWN
840 PM WALHALLA SC WIND DAMAGE
07/04/97 OCONEE TREES DOWN
840 PM WESTMINSTER SC WIND DAMAGE
07/04/97 OCONEE TREES DOWN
>
JZThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:16 PM EDT | Severe Thunderstorm Warning | GSP | Transylvania | 44 min |
| Jul 4, 8:20 PM EDT | Severe Thunderstorm Warning | GSP | Burke, Rutherford | 40 min |
| Jul 4, 8:35 PM EDT | Severe Thunderstorm Warning | GSP | Henderson | 40 min |
| Jul 4, 9:29 PM EDT | Severe Thunderstorm Warning | GSP | Rutherford | 46 min |
| Jul 4, 9:31 PM EDT | Severe Thunderstorm Warning | GSP | Davie, Iredell, Rowan | 44 min |
| Jul 4, 9:45 PM EDT | Severe Thunderstorm Warning | GSP | Cleveland | 45 min |
| Jul 4, 9:58 PM EDT | Severe Thunderstorm Warning | GSP | Gaston, Lincoln | 62 min |
| Jul 4, 8:36 PM EDT | Severe Thunderstorm Warning | GSP | Oconee, Pickens | 54 min |
| Jul 4, 9:18 PM EDT | Severe Thunderstorm Warning | GSP | Spartanburg | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.